Nebraska, 2009

Hail in Nebraska, August 2, 2009

August 2, 2009 · NWS GID · 1 event in 1 county or zone

An isolated severe thunderstorm moving across Fillmore Country dropped guarter size hail near the town of Shickley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

An isolated severe thunderstorm moving across Fillmore Country dropped guarter size hail near the town of Shickley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 2, 5:15 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 2, 5:15 PM CST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
615 PM CDT SUN AUG 2 2009

.AVIATION...00Z TAF. VFR CONDITIONS CONTINUE THROUGH THE TAF PERIOD
FOR KGRI. SOME MID LEVEL CLOUDS ARE EXPECTED TO MOVE IN OVERNIGHT IN
ASSOCIATION WITH A WEAK DISTURBANCE CURRENTLY OVER THE DAKOTAS AND
WYOMING. VISIBILITIES WILL REMAIN UNRESTRICTED THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /153 PM CDT SUN AUG 2 2009/
SHORT TERM...LOW LEVEL MOISTURE HAS INCREASED NICELY TODAY DESPITE A
PERSISTENT SOUTHWEST FLOW. SOME CONCERN THAT A BIT OF HIGH BASED
CONVECTION COULD DEVELOP ON A COUPLE OF MOISTURE DISCONTINUITIES
NEAR THE CWFA...ONE OF WHICH ALREADY HAS SOME WEAKISH DEVELOPMENT
NEAR GOODLAND KANSAS...AND THE OTHER IS A LITTLE CLOSER SOMEWHERE IN
THE EASTERN SANDHILLS NORTHWEST OF ORD. LOW LEVEL CONVERGENCE IN
EITHER CASE ISN/T MUCH NOR IS NEAR TERM UPPER SUPPORT. HAVE ELECTED
TO PULL THUNDERSTORM MENTION THROUGH THE EARLY EVENING BUT THAT WILL
HAVE TO BE WATCHED.

EASTERN CWFA SEEMS TO BE MOST IN LINE FOR A SMALL CHANCE OF
LATE NIGHT THUNDERSTORMS...THANKS TO INCREASING WARM ADVECTION
AND THETA ADVECTION CENTERED ON THAT AREA...NEAR AND SHORTLY AFTER
MIDNIGHT. THERE WILL ALSO BE A WEAK WAVE PASSING JUST TO
NORTHEAST...AND AN ADVANCING LOW LEVEL BOUNDARY. HAVE CONTINUED
WITH THE SLIGHT CHANCE OF THUNDERSTORMS IN THAT AREA LATER
TONIGHT.

THE PREVIOUSLY MENTIONED LOW LEVEL BOUNDARY WILL SAG INTO THE
CWFA LATE TONIGHT AND MONDAY. MOST OF THE CWFA WILL BE PRETTY
WARM ON TUESDAY WITH HIGHS IN THE 90S. MOISTURE WILL LIKELY
INCREASE FURTHER RIGHT NEAR THE BOUNDARY ESPECIALLY...AS IT
SLIPS SLOWLY SOUTH. STRONG WARM ADVECTION ALOFT WITH H7
TEMPERATURES OF +14C LIKELY BY EVENING. THAT WILL CAP MOST
STORM DEVELOPMENT...ALTHOUGH THE SOUTHEAST CWFA CONTINUES TO
HAVE AT LEAST A SMALL CHANCE FOR SOMETHING BREAKING THE CAP
NEAR THE SURFACE BOUNDARY...AND MAYBE SOMETHING FIRING IN THE HEAT
ALONG A DRY LINE TRYING TO PUSH OUT INTO CENTRAL KANSAS. THE RISK
IS SLIGHT...BUT IF SOMETHING CAN FIRE IN THE EVENING... IT WOULD
BE SEVERE WITH THE INSTABILITY EXPECTED. THE FAVORED AREA WILL BE
SOUTHEAST OF HASTINGS NEBRASKA.

NOT A WHOLE LOT OF CHANGE TO TUESDAY. THE MODELS...NAM ESPECIALLY...
TRY TO DEEPEN THE NORTHEAST FLOW AS STRONGER HIGH PRESSURE MOVES
INTO THE DAKOTAS. THAT WILL PUSH THE LINGERING BOUNDARY FURTHER
SOUTH...AND MAY TAKE ANY RISK OF STORMS WITH IT FOR TUESDAY
NIGHT. JURY IS OUT ON THAT STILL...SO HAVE KEPT THE VERY SLIGHT
RISK FOR STORMS TUESDAY NIGHT. TEMPERATURES TUESDAY COULD VARY
QUITE A BIT FROM NORTH TO SOUTH WITH THE FRONTAL BOUNDARY IN THE
AREA...BUT WILL BE COOLER IN GENERAL.

LONG TERM...WEDNESDAY THROUGH SUNDAY.

NORTHWEST FLOW REGIME IS FORECAST TO CONTINUE THROUGH THE END OF THE
WORK WEEK...THEN A STRONG RIDGE IS FORECAST TO BUILD OVER THE AREA
FOR THE WEEKEND.

THE NORTHWEST FLOW WILL CONTINUE TO OFFER UNSETTLED WEATHER AND NEAR
NORMAL TEMPERATURES THROUGH FRIDAY. THEN A LARGE HIGH PRESSURE AREA
OVER THE DESERT SOUTHWEST IS FORECAST TO RIDGE NORTHEAST OVER THE
FORECAST AREA. THIS RIDGE OF HIGH PRESSURE WILL CAUSE ABOVE NORMAL
TEMPERATURES AND A RELATIVELY DRY PERIOD.

THE BEST CHANCES OF RAIN WILL BE WEDNESDAY THROUGH LATE THURSDAY
NIGHT AS A QUASI-STATIONARY FRONT MEANDERS OVER THE FORECAST AREA.
THIS FRONT WILL OFFER A FOCUS FOR THE INITIATION AND CONTINUATION OF
CONVECTION. DECENT LOW LEVEL MOISTURE APPEARS TO BE AVAILABLE AND
THE AIRMASS IS FORECAST TO HAVE MODERATE INSTABILITY. THESE
INGREDIENTS IN COMBINATION WITH THE PROXIMITY OF THE SURFACE
BOUNDARY AND UPPER LEVEL DYNAMICS COULD PROVIDE SUFFICIENT SHEAR TO
PRODUCE SCATTERED THUNDERSTORMS. TEMPERATURES AT OR SLIGHTLY ABOVE
THE NORMALS ARE EXPECTED WEDNESDAY THROUGH EARLY FRIDAY MORNING.

THEN FRIDAY THROUGH SUNDAY...THE RIDGE IS FORECAST TO CAUSE WARM
ADVECTION THROUGH THE ATMOSPHERE. THE INCREASE TEMPERATURES AT MID
LEVELS OF THE ATMOSPHERE WILL LIKELY RESULT IN A STRONG CAPPING
INVERSION THAT SHOULD STYMIE CONVECTIVE INITIATION. ISOLATED
THUNDERSTORMS CAN NOT BE COMPLETELY RULED OUT AS LOW LEVEL
INSTABILITY WILL BE QUITE STRONG. MAXIMUM TEMPERATURES ARE FORECAST
TO RISE INTO THE 90S AND MAYBE FLIRT WITH THE CENTURY MARK MANY
PLACES ACROSS THE REGION FRIDAY THROUGH SUNDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

EDDY
Hazardous weather outlook, Aug 2, 4:28 PM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
528 PM CDT SUN AUG 2 2009

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
528 PM CDT SUN AUG 2 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS EVENING WEST OF A
LINE FROM LEBANON TO HUNTER IN NORTH CENTRAL KANSAS. THE MAIN
THREAT WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS
AROUND 60 MPH.

THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS AFTER
SUNSET...MAINLY ALONG AND EAST OF HIGHWAY 281. SEVERE WEATHER IS
NOT EXPECTED FROM THOSE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE ARE CHANCES FOR THUNDERSTORMS FROM TIME TO TIME FOR A GOOD
PORTION OF THE WEEK AHEAD...ESPECIALLY FROM MONDAY NIGHT THROUGH
THURSDAY NIGHT.

ON MONDAY NIGHT...THE RISK FOR THUNDERSTORMS IS SMALL...BUT IF A
FEW STORMS DEVELOP...ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE
POSSIBLE...PRIMARILY SOUTHEAST OF HASTINGS NEBRASKA. THE
THUNDERSTORMS WOULD FORM ALONG A WEAK BOUNDARY IN AN UNSTABLE
ENVIRONMENT DURING THE EVENING HOURS. ONE MAIN LIMITING FACTOR FOR
STORM DEVELOPMENT...WILL BE INCREASINGLY WARM AIR ALOFT...
EFFECTIVELY ACTING TO PUT A CAP ON THE ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING WEST OF A LINE FROM
LEBANON TO HUNTER IN NORTH CENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Aug 2, 4:56 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
556 PM CDT SUN AUG 2 2009

KSZ005-022330-
PHILLIPS-
556 PM CDT SUN AUG 2 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS

AT 557 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR LONG ISLAND...OR 16 MILES NORTHWEST OF
PHILLIPSBURG...AND MOVING NORTHEAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  WOODRUFF BY 610 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4000 9963 4001 9942 4000 9917 3986 9916
      3981 9956 3993 9964
TIME...MOT...LOC 2257Z 240DEG 20KT 3994 9951
Local storm report, Aug 2, 5:03 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
603 PM CDT SUN AUG 02 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             1 N LONG ISLAND         39.96N 99.53W
08/02/2009  E0.75 INCH       PHILLIPS           KS   CO-OP OBSERVER

            DIME TO PENNY SIZE HAIL NEARLY COVERED THE GROUND

&&

KING
Special weather statement, Aug 2, 5:30 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
630 PM CDT SUN AUG 2 2009

KSZ005-006-030000-
PHILLIPS-SMITH-
630 PM CDT SUN AUG 2 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN PHILLIPS COUNTY IN NORTH CENTRAL KANSAS
  NORTHWESTERN SMITH COUNTY IN NORTH CENTRAL KANSAS

AT 626 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES NORTHWEST OF AGRA...OR 11 MILES
NORTHEAST OF PHILLIPSBURG...AND MOVING EAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  RURAL PORTIONS OF NORTHEASTERN PHILLIPS COUNTY AND NORTHWESTERN
  SMITH COUNTY.

DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 3981 9932 3999 9933 4000 9899 3999 9882
      3979 9882
TIME...MOT...LOC 2329Z 269DEG 22KT 3990 9920
Special weather statement, Aug 2, 6:43 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
743 PM CDT SUN AUG 2 2009

NEZ077-030130-
FILLMORE-
743 PM CDT SUN AUG 2 2009

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHERN FILLMORE COUNTY IN SOUTH CENTRAL NEBRASKA

AT 743 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SHICKLEY...OR 32 MILES SOUTH OF YORK...AND
MOVING EAST AT 25 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GENEVA BY 800 PM CDT
  STRANG BY 805 PM CDT
  OHIOWA BY 820 PM CDT
  MILLIGAN BY 830 PM CDT

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

LAT...LON 4035 9737 4034 9781 4053 9781 4055 9736
      4053 9735 4036 9736
TIME...MOT...LOC 0044Z 270DEG 20KT 4043 9773

The radar

The Grand Island radar (KUEX), 65 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fillmore

When
August 2, 7:27 PM CST
Where
Fillmore County, 2.95 mi SE of Shickley
Measured
1 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
40.390, -97.680

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 193912.